CLOSTRIDIUM DIFFICILE INFECTION
What is a Clostridium difficile (C. difficile) infection?
C. difficile is a germ (bacterium). About 5% of the population carries this potentially deadly bacteria in their intestine without any health problems.Taking antibiotics increases the chance of developing a C. difficile infection. Antibiotics alter the normal levels of good bacteria found in the intestines and colon. When there are fewer of these good bacteria in our intestines and colon, C. difficile bacteria have the chance to thrive and produce toxins (poison). These toxins can damage the bowel and cause diarrhea. In severe cases, surgery may be necessary and very serious infections can cause death. The bacterium C. difficile is the most common cause of infectious diarrhea in hospitals and long-term care, both in Canada and in other countries.
What are the symptoms of a C. difficile infection?
Diarrhea, fever, loss of appetite, nausea, and abdominal pain may occur.
Who is at risk for infection with C. difficile?
The elderly and people with severe underlying illness are more likely to have become infected with these bacteria during their hospital stay. Certain antibiotics are a risk factor that may increase the chances of developing a C. difficile infection.
How C. difficile transmitted?
The bacterium is spread by physical contact with the stool, hands or other body part of a person with diarrhea. The bacteria can also be transmitted indirectly through physical contact with the contaminated environment. The transmission can be done also by contaminated objects. Hence the importance of clean hospitals, rooms and all items used during interventions.
How is the C. difficile infection treated?
Treatment varies depending on the severity of the infection. If the infection is more severe, antibiotics may be prescribed by a physician. Intestinal flora (friendly bacteria) may be normal disrupted by an antibiotic. Research is underway to determine the benefits that probiotics (friendly bacteria) can provide to people suffering from a C. difficile infection.
Intestinal flora (friendly bacteria) is disrupted by antibiotics. Intestinal flora is the habitat that hosts all bacterias in ourdigestive tract.Research is underway to determine the benefits that probiotics (friendly bacteria) could have for people infected with C. difficile.
- Miller M, Gravel D, Mulvey M, et al. Health care-associated Clostridium difficile infection in Canada: patient age and infecting strain type are highly predictive of severe outcome and mortality. Clin Infect Dis 2010;50:194-201.
- Warny M, Pepin J, Fang A, et al. Toxin production by an emerging strain of Clostridium difficile associated with outbreaks of severe disease in North America and Europe. Lancet 2005;366:1079-84.
- Eggertson L. C. difficile hits Sherbrooke, Que., hospital: 100 deaths. CMAJ 2004;171:436.
- Oldfield EC, 3rd. Clostridium difficile-associated diarrhea: risk factors, diagnostic methods, and treatment. Rev Gastroenterol Disord 2004;4:186-95.
- Poutanen SM, Simor AE. Clostridium difficile-associated diarrhea in adults. CMAJ 2004;171:51-8.
- Sunenshine RH, McDonald LC. Clostridium difficile-associated disease: new challenges from an established pathogen. Cleve Clin J Med 2006;73:187-97.
- Rohde CL, Bartolini V, Jones N. The use of probiotics in the prevention and treatment of antibiotic-associated diarrhea with special interest in Clostridium difficile-associated diarrhea. Nutr Clin Pract 2009;24:33-40.